New York, 2010

Hail and Damaging Wind in New York, May 26 to 27, 2010

May 26 to 27, 2010 · NWS OKX · 4 events in 1 county or zone

A strong backdoor cold front sparked numerous severe thunderstorms across Connecticut overnight. The storms tracked over the Long Island Sound and hit portions of eastern Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong backdoor cold front sparked numerous severe thunderstorms across Connecticut overnight. The storms tracked over the Long Island Sound and hit portions of eastern Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 26, 10:34 PM EST, 42 minutes earlier.

Area forecast discussion, May 26, 10:34 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1134 PM EDT WED MAY 26 2010

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION FROM THE EAST
TONIGHT...THEN STALL WEST OF NEW YORK CITY ON THURSDAY. HIGH
PRESSURE WILL BUILD INTO THE REGION OVER THE WEEKEND. A COLD FRONT
WILL IMPACT THE AREA TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
EVOLVING MCS OVER S VERMONT AND NE NY STATE IS DRIFTING SOUTHWARD
AROUND 40 MPH. AS OF 02Z...MUCH OF THE AREA STILL HAS BETWEEN 1500
AND 3000 J/KG OF SFC BASED CAPE. FALLING HEIGHTS ALOFT HAS BEEN CAUSING
LAPSE RATES TO STEEPEN THE LAST SEVERAL HOURS WHICH HAS CAUSED THE
CAP THAT WAS IN PLACE THROUGH THE AFTERNOON TO BREAK. COLD FRONT
APPEARS TO BE ON THE CT/RI BORDER BASED ON LATEST LAPS SFC LI DATA
AND WINDS. THIS FEATURE HAS CAUSED SOME CELLS TO POP AHEAD OF THE
MAIN AREA TO THE NORTH. SPC HAS PLACED CT AND LONG ISLAND SOUND
UNDER A SEVERE TSTM WATCH UNTIL 08Z. THERE IS SOME UNCERTAINTY
SOUTH AND WEST OF HERE...SO HAVE LEFT THESE THE LOWER HUDSON
VALLEY AND SUFFOLK COUNTY AND BAYS OUT FOR NOW. THREATS WITH THE
STORMS ARE DAMAGING WINDS...HAIL...HEAVY RAIN AND FREQUENT LIGHTNING.

OTHERWISE...BACK DOOR FRONT IS EXPECTED TO MOVE THROUGH FROM EAST
TO WEST. COULD SEE SOME STRATUS LATER...IF IT HOLDS TOGETHER.

TEMPS ON TARGET.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
COLD FRONT WILL SETTLE W OF THE HUDSON RIVER THU. THIS WILL
PROVIDE A FOCUS FOR TSTMS. INSTABILITY WILL POOL IN THE VICINITY OF
THE FRONT...RESULTING IN THE POTENTIAL FOR SOME SEVERE STORMS.
MAIN ISSUE IS HOW FAR W THE FRONT SETTLES...AS STORM MOTION WILL
BE S AT 15-20KT. THE GFS AND ECMWF ARE A BIT SLOWER AND FURTHER E
THAN THE NAM. FORECAST HEDGES TOWARDS THE SLOWER
SOLUTIONS...PUTTING THE WRN 2/3 OF THE CWA AT RISK FOR SEVERE
STORMS. ANY CHANGE IN THE FRONTAL POSITION WILL HAVE A MAJOR IMPACT
ON THE FORECAST WITH MARITIME AIR FILTERING IN FROM THE E.

THE FRONT SLOWLY SAGS SWWD THU NIGHT AND FRI WITH PCPN CHANCES
ENDING FROM E TO W.

TEMPS THU AT LEAST 10 DEGREES COOLER THAN TODAY DUE TO THE FRONT
AND PCPN. TEMPS NEAR NORMAL FRI ACROSS NRN AND ERN ZONES WITH
CLEARING SKIES...AND A FEW DEGREES BELOW NORMAL WRN ZONES WITH
LINGERING CLOUDS AND PCPN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRES OVER ERN CANADA BUILDS SWD THROUGH THE REGION SAT. THIS
WILL ALLOW FOR MOSTLY SUNNY SKIES AND TEMPS NEAR NORMAL. WLY FLOW
SETS UP SUN AS THE HIGH BUILDS OVER THE ATLANTIC. THIS WILL ALLOW
FOR A WARMING TREND AND CONTINUED DRY WEATHER. SOME CONFLICT WITH
THE MODELS SUN NIGHT AND MON AS THE ECMWF CUTS OFF AN H5 LOW OVER
THE SERN CONUS...ALLOWING FOR THE UPPER LEVEL FLOW TO DRIVE A COLD
FRONT SWD THROUGH THE REGION. THE FRONT IS PROGGED TO BE DRY
ATTM...HOWEVER TEMPS WILL BE IMPACTED. FOR NOW WENT CLOSER TO AN
ENSEMBLE GUIDANCE APPROACH. A MORE SIGNIFICANT COLD FRONT REACHES
THE CWA MON NIGHT INTO TUE. THIS IS SUPPORTED BY THE GFS AND
ECMWF...SO POPS AROUND 40 PERCENT. AFTER THE FRONT...ZONAL UPPER
LEVEL FLOW SETS UP. THIS SHOULD RESULT IN AT LEAST ONE COMPLETELY
DRY DAY AFTER THE FRONTAL PASSAGE...SO KEPT WED DRY.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
CHALLENGING FORECAST TONIGHT AS COLD FRONT APPROACHES FROM THE EAST.
STRATUS OFF THE NEW ENGLAND COAST WILL NEED TO BE WATCHED AFTER
MIDNIGHT. WINDS WILL SHIFT AS WELL TO THE EAST AFTER MIDNIGHT FROM
EAST TO WEST BEHIND THE FRONT. IN ADDITION...ISOLATED
THUNDERSTORMS ARE POSSIBLE AS THEY APPROACH FROM THE NORTH. NOT
ENOUGH CONFIDENCE TO INCLUDE IN TERMINAL FORECAST...BUT WILL NEED
TO MONITOR AS THE ACTIVITY SHOULD BE ISOLATED.

A GENERAL EAST TO NORTHEAST FLOW EXPECTED THURSDAY MORNING. WINDS
THEN SHIFT TO THE EAST/SOUTHEAST DURING THE AFTERNOON. MAINLY VFR.
BEST CHANCE FOR SHOWERS AND POSSIBLE THUNDERSTORMS WOULD BE FROM
NYC METRO WEST.

KJFK HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
     27/12Z 05009KT
     27/13Z 06009KT
     27/14Z 06008KT
     27/15Z 06008KT
     27/16Z 07008KT
     27/17Z 08009KT
     27/18Z 09010KT
     27/19Z 10008KT
     27/20Z 12009KT
     27/21Z 12009KT
     27/22Z 13007KT
     27/23Z 14007KT
     28/00Z 15006KT

OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...
THU NIGHT...EVENING SCATTERED TSTMS WITH SUB VFR POSSIBLE.
FRI-MON...VFR.

&&

.MARINE...
SEVERE TSTM WATCH IN EFFECT THROUGH 08Z FOR LONG ISLAND SOUND.

OTHERWISE...WINDS ACROSS THE WATERS OUT OF THE SOUTHWEST AT 10 TO
15 KTS. SEAS ACROSS 44025 AND 44017 6.0 TO 6.5 FEET THIS
AFTERNOON. WITH THE LOW TO REMAIN INTO THURSDAY...AND DEEPEN
SLIGHTLY...LONG PERIOD SWELLS ARE FORECAST TO CONTINUE.

A BACKDOOR COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA WATERS
TONIGHT INTO EARLY THURSDAY MORNING WITH WINDS SHIFTING AROUND TO
THE NORTHEAST.

LONG PERIOD SWELL WILL CONTINUE TO BRING SCA SEAS TO THE OCEAN
THROUGH THU NIGHT. WAVEWATCH APPEARS TO HAVE CAPTURED THIS FEATURE
WELL...SO THE SCA HAS BEEN EXTENDED. OTHERWISE...THE MAIN HAZARDS
ON THE WATERS WILL BE FROM TSTMS THU. HIGH PRES BUILDS IN OVER THE
WEEKEND WITH WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA LEVELS
ATTM. THE NEXT SIGNIFICANT FEATURE WILL BE A COLD FRONT LATE MON
AND TUE. SCA CONDITIONS WILL BE POSSIBLE.

&&

.HYDROLOGY...
TSTMS OVERNIGHT WILL BE CAPABLE OF PRODUCING A BRIEF PERIOD OF
HEAVY RAIN...MAINLY ACROSS CT. BASIN AVG QPF VALUES WILL BE LESS
THA 1/4 OF AND INCH...BUT LOCALLY HIGHER AMOUNTS OF 1-2 INCHES ARE
POSSIBLE...AGAIN MAINLY IN CT.

MORE NUMEROUS SHOWERS AND TSTMS CAN BE EXPECTED THU. THE POTENTIAL
EXISTS FOR AN INCH OF RAINFALL WHERE STORMS FOCUS...WITH THE
HIGHEST LIKELIHOOD W OF THE HUDSON RIVER.

WIDESPREAD SIGNIFICANT RAINFALL IS THEN NOT EXPECTED THROUGH TUE.

&&

.TIDES/COASTAL FLOODING...
WHILE TIDES WILL BE ASTRONOMICALLY HIGH THIS WEEK AS WE APPROACH
FULL MOON ON THU...ANOMALIES AROUND 1 FOOT WILL BE NEEDED TO CAUSE
MINOR COASTAL FLOODING. LONG PERIOD SWELLS FROM LOW PRESSURE OFF
THE SOUTHEAST COAST WILL CONTINUE TO MOVE INTO THE AREA WATERS
THROUGH THURSDAY NIGHT...AND THIS WILL AID IN INCREASING ANOMALIES
BY 3 TO 4 TENTHS OF A FOOT. TOTAL ANOMALIES BY THE THU EVENING
HIGH TIDE CYCLE MAY BE CLOSE TO MINOR COASTAL FLOODING
BENCHMARKS...MOST LIKELY ALONG THE SOUTH SHORE BACK BAYS OF
WESTERN LONG ISLAND.

&&

.CLIMATE...
THE FOLLOWING WERE TODAY/S RECORDS FOR THE REGION.

SITE...RECORD HIGH/YEAR...
EWR....96/1965
NYC....95/1880
LGA....94/1965
JFK....91/1965
BDR....86/2007
ISP....86/2007

AS OF 330 PM KISP HAS BROKEN THEIR RECORD AND KJFK HAS TIED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT FRIDAY
     FOR ANZ350-353-355.

&&
Hazardous weather outlook, May 26, 9:49 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1049 PM EDT WED MAY 26 2010

ANZ335-CTZ005-009-280300-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-
1049 PM EDT WED MAY 26 2010

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM DEVELOPMENT IS LIKELY ON THURSDAY...ESPECIALLY WEST
OF THE CONNECTICUT RIVER. SOME OF THE STORMS COULD BE
SEVERE...WITH DAMAGING WINDS...HAIL...LOCALLY HEAVY RAIN AND CLOUD
TO GROUND LIGHTNING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-CTZ006>008-010>012-280300-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
1049 PM EDT WED MAY 26 2010

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM DEVELOPMENT IS LIKELY ON THURSDAY...ESPECIALLY WEST
OF THE CONNECTICUT RIVER. SOME OF THE STORMS COULD BE
SEVERE...WITH DAMAGING WINDS...HAIL...LOCALLY HEAVY RAIN AND CLOUD
TO GROUND LIGHTNING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ338-355-NJZ002>006-011-NYZ067>077-280300-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
1049 PM EDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE OVERNIGHT. SHOULD
STORMS DEVELOP...THE MAIN THREATS WILL BE FROM DAMAGING WIND GUSTS
AND CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM DEVELOPMENT IS LIKELY ON THURSDAY. SOME OF THE STORMS
COULD BE SEVERE...WITH DAMAGING WINDS...HAIL...LOCALLY HEAVY RAIN
AND CLOUD TO GROUND LIGHTNING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ340-345-350-353-NYZ078>081-280300-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1049 PM EDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE OVERNIGHT.
SHOULD STORMS DEVELOP...THE MAIN THREATS WILL BE FROM DAMAGING
WIND GUSTS AND CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM DEVELOPMENT IS LIKELY ON THURSDAY...ESPECIALLY WEST
OF THE TWIN FORKS. SOME OF THE STORMS COULD BE SEVERE...WITH
DAMAGING WINDS...HAIL...LOCALLY HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, May 26, 6:15 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
715 PM EDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 NE MYSTIC             41.40N 71.89W
05/26/2010  E1.00 INCH       NEW LONDON         CT   PUBLIC

            QUARTER SIZE HAIL REPORTED AT STONINGTON COUNTRY CLUB.

&&

JP
Local storm report, May 26, 6:34 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
734 PM EDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 NE MYSTIC             41.40N 71.89W
05/26/2010  E1.00 INCH       NEW LONDON         CT   PUBLIC

            QUARTER SIZE HAIL REPORTED AT STONINGTON COUNTRY CLUB.

0648 PM     MARINE TSTM WIND 1 NW GROTON             41.35N 72.09W
05/26/2010  E0.00 MPH        ANZ330             CT   PUBLIC

            35KT WIND AT NEW LONDON FERRY.

&&

JP
Special weather statement, May 26, 11:09 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1209 AM EDT THU MAY 27 2010

NYZ078>081-270500-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
1209 AM EDT THU MAY 27 2010

...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...

AT 1206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROCKY POINT...OR 6 MILES NORTHWEST OF
WADING RIVER...AND MOVING SOUTH AT 25 MPH.

PEOPLE IN SUFFOLK COUNTY...INCLUDING ROCKY POINT...WADING RIVER...
MIDDLE ISLAND...BROOKHAVEN NATIONAL LABORATORY...MANORVILLE...
YAPHANK...MASTIC...SHIRLEY...CENTER MORICHES AND MASTIC BEACH...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4072 7293 4074 7287 4076 7288 4076 7291
      4074 7293 4074 7295 4097 7301 4097 7275
      4080 7267 4080 7268 4078 7266 4070 7294

MALOIT

The radar

The Brookhaven radar (KOKX), 11 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Suffolk

When
May 26, 11:16 PM EST
Where
Suffolk County, 0.87 mi NW of Shoreham
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.960, -72.910

Quarter size hail was reported by a NWS employee.

Hail, Suffolk

When
May 26, 11:18 PM EST
Where
Suffolk County, 0.87 mi NW of Shoreham
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.960, -72.910

Penny size hail was reported by a NWS employee.

Hail, Suffolk

When
May 26, 11:21 PM EST
Where
Suffolk County, 0.87 mi NW of Shoreham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -72.910

Quarter size hail was reported by a trained spotter.

Thunderstorm Wind, Suffolk

When
May 27, 1:15 AM EST
Where
Suffolk County, 0.69 mi S of Patchogue
Measured
52 kt (60 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
40.760, -73.020

Downed wires were reported in Patchogue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230070, 230071, 230072, 230073.